Skip to main content

Perpetual Integrals for Lévy Processes


Given a Lévy process \(\xi \), we find necessary and sufficient conditions for almost sure finiteness of the perpetual integral \(\int _0^\infty f(\xi _s)\hbox {d}s\), where \(f\) is a positive locally integrable function. If \(\mu =\mathbb {E}[\xi _1]\in (0,\infty )\) and \(\xi \) has local times we prove the 0–1 law

$$\begin{aligned} \mathbb {P}\Big (\int _0^\infty f(\xi _s)\,\hbox {d}s<\infty \Big )\in \{0,1\} \end{aligned}$$

with the exact characterization

$$\begin{aligned} \mathbb {P}\Big (\int _0^\infty f(\xi _s)\,\hbox {d}s<\infty \Big )=0\qquad \Longleftrightarrow \qquad \int ^\infty f(x)\,\hbox {d}x=\infty . \end{aligned}$$

The proof uses spatially stationary Lévy processes, local time calculations, Jeulin’s lemma and the Hewitt–Savage 0–1 law.

This is a preview of subscription content, access via your institution.


  1. Bertoin, J.: “Lévy processes.” Cambridge Tracts in Mathematics 121. Cambridge University Press, Cambridge (1996)

    Google Scholar 

  2. Bertoin, J., Savov, M.: Some applications of duality for Lévy processes in a half-line. Bull. Lond. Math. Soc. 43, 97–110 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  3. Dufresne, D.: The distribution of a perpetuity, with applications to risk theory and pension funding. Scand. Actuar. J. 1–2 39–79, (1990)

  4. Hewitt, E., Savage, L.J.: Symmetric measures on Cartesian products. Trans. Am. Math. Soc. 80, 470–501 (1955)

    Article  MathSciNet  MATH  Google Scholar 

  5. Erickson, K., Maller, R.: Generalised Ornstein-Uhlenbeck processes and the convergence of Lévy integrals. In: Morel, J-M., Takens, F., Teissier, B. (eds.) Séminaire de Probabilités XXXVIII, pp. 70–94. Springer, Germany (2005)

  6. Khoshnevisan, D., Salminen, P., Yor, M.: A note on as finiteness of perpetual integral functionals of diffusions. Electr. Comm. Probab. 11, 108–117 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  7. Kyprianou, A.: Fluctuations of Lévy Processes with Applications. Springer, Berlin (2013)

    Google Scholar 

  8. Schilling, R., Vondraček, Z.: Absolute continuity and singularity of probability measures induced by a purely discontinuous Girsanov transform of a stable process. arXiv:1403.7364, (2014)

  9. Matsumoto, A., Yano, K.: On a zero-one law for the norm process of transient random walk. In: Séminaire de Probabilités XLIII. Lecture Notes in Mathematics 2006, pp. 105–126. Springer, Berlin (2011)

  10. Salminen, P., Yor, M.: Properties of perpetual integral functionals of Brownian motion with drift. Ann. I.H.P 41, 335–347 (2005)

    MathSciNet  MATH  Google Scholar 

  11. Salminen, P., Yor, M.: Perpetual integral functionals as hitting and occupation times. Electr. J. Probab. 10, 371–419 (2005)

    Article  MathSciNet  MATH  Google Scholar 

Download references


The authors thank Jean Bertoin for several discussions on the topic and suggesting the use of the Hewitt–Savage 0–1 law. The careful reading and comments of an anonymous referee are warmly acknowledged.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Leif Döring.

Additional information

Leif Döring was supported by an Ambizione Grant of the Swiss Science Foundation.

Andreas E. Kyprianou acknowledges support of the Institute for Mathematical Research (FIM) at ETH Zürich and EPSRC Grant Number EP/L002442/1.

Rights and permissions

Reprints and Permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Döring, L., Kyprianou, A.E. Perpetual Integrals for Lévy Processes. J Theor Probab 29, 1192–1198 (2016).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification